Bilateral Adrenal Hemorrhage: A Rare Complication of Heparin Induced Thrombocytopenia

Presentation Number: SAT-0767
Date of Presentation: June 21st, 2014

Jamie M Olejarski*, Lavanya N Sendos, Kelly L Wirfel and Jeena Mary Varghese
The University of Texas Health Science Center at Houston

Abstract

Introduction: Acute adrenal crisis is a potentially life threatening condition requiring rapid diagnosis and treatment.  We present a case of heparin induced thrombocytopenia associated bilateral adrenal hemorrhage resulting in primary adrenal insufficiency and acute adrenal crisis.

Clinical Case: A 64 year old woman was transferred to our hospital for surgical intervention after sustaining a traumatic T12 burst fracture.  She underwent an uncomplicated surgical repair.  Four days postoperatively, platelet counts were noted to have fallen from an initial value of 188 to 42 K/cmm.  Heparin administered for DVT prophylaxis was discontinued.  Later that evening, the patient developed acute neurological changes culminating in complete obtundation and respiratory failure requiring intubation.  CT scan of the head revealed acute bilateral posterior cerebral artery infarcts with a large intracranial hematoma with mass effect.  Heparin induced thrombocytopenia (HIT) was confirmed by HIT antibody testing.  Therapeutic plasma exchange was initiated.  Sodium values during this time were also noted to fall acutely from an initial level of 136 to 123 mEq/L with normal potassium levels. A baseline cortisol value was obtained with a level of 1.2 µg/dl.  Results of a cosyntropin stimulation test confirmed the diagnosis of acute adrenal insufficiency.  CT abdomen revealed acute bilateral adrenal hemorrhage.  Steroid therapy and fluid resuscitation were immediately initiated with the eventual addition of mineralocorticoid replacement.  Sodium values quickly trended to normal limits.  Platelet count slowly improved after discontinuation of heparin and treatment with fondaparinux.  The patient gradually made a full recovery and was discharged home on oral steroid replacement. 

Conclusion: Although isolated HIT is well documented, bilateral adrenal hemorrhage resulting in primary adrenal insufficiency secondary to heparin induced thrombocytopenia is rare.  The rapid clinical deterioration and potential for complete hemodynamic collapse from acute adrenal crisis requires a high degree of clinical suspicion regardless of confounding factors or the complexity of the case.

 

Nothing to Disclose: JMO, LNS, KLW, JMV